Skip to main content Accessibility help
×
Home
Hostname: page-component-544b6db54f-bkjnw Total loading time: 0.134 Render date: 2021-10-17T17:20:28.503Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

A Note on Conjectures of F. Galvin and R. Rado

Published online by Cambridge University Press:  20 November 2018

François G. Dorais*
Affiliation:
Department of Mathematics, University of Michigan, Ann Arbor, MI 48109 e-mail: dorais@umich.edu
Rights & Permissions[Opens in a new window]

Abstract

HTML view is not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

In 1968, Galvin conjectured that an uncountable poset $P$ is the union of countably many chains if and only if this is true for every subposet $Q\,\subseteq \,P$ with size ${{\aleph }_{1}}$ . In 1981, Rado formulated a similar conjecture that an uncountable interval graph $G$ is countably chromatic if and only if this is true for every induced subgraph $H\,\subseteq \,G$ with size ${{\aleph }_{1}}$ . Todorčević has shown that Rado's conjecture is consistent relative to the existence of a supercompact cardinal, while the consistency of Galvin's conjecture remains open. In this paper, we survey and collect a variety of results related to these two conjectures. We also show that the extension of Rado's conjecture to the class of all chordal graphs is relatively consistent with the existence of a supercompact cardinal.

Type
Research Article
Copyright
Copyright © Canadian Mathematical Society 2013

References

[1] Abraham, U., A note on Dilworth's theorem in the infinite case. Order 4(1987), no. 2, 107–125. http://dx.doi.org/10.1007/BF00337691 CrossRefGoogle Scholar
[2] Berge, C., Les probl`emes de coloration en théorie des graphes. Publ. Inst. Statist. Univ. Paris 9(1960), 123–160.Google Scholar
[3] Chudnovsky, M., Robertson, N., Seymour, P., and Thomas, R., The strong perfect graph theorem. Ann. of Math. (2) 164(2006), no. 1, 51–229. http://dx.doi.org/10.4007/annals.2006.164.51CrossRefGoogle Scholar
[4] Dilworth, R. P., A decomposition theorem for partially ordered sets. Ann. of Math. (2) 51(1950), 161–166. http://dx.doi.org/10.2307/1969503 CrossRefGoogle Scholar
[5] Fulkerson, D. R. and Gross, O. A., Incidence matrices and interval graphs. Pacific J. Math. 15(1965), 835–855.CrossRefGoogle Scholar
[6] Hajnal, A. and Surańyi, J., über die Auflösung von Graphen in vollstandige Teilgraphen, Ann. Univ. Sci. Budapest. Eotvos Sect. Math. 1(1958), 113–121.Google Scholar
[7] König, B., Generic compactness reformulated. Arch. Math. Logic 43(2004), no. 3, 311–326. http://dx.doi.org/10.1007/s00153-003-0211-1 CrossRefGoogle Scholar
[8] Lovász, L., Normal hypergraphs and the perfect graph conjecture. Discrete Math. 2(1972), no. 3, 253–267. http://dx.doi.org/10.1016/0012-365X(72)90006-4 Google Scholar
[9] Lovász, L., A characterization of perfect graphs. J. Combinatorial Theory Ser. B 13(1972), 95–98. http://dx.doi.org/10.1016/0095-8956(72)90045-7CrossRefGoogle Scholar
[10] Perles, M. A., On Dilworth's theorem in the infinite case. Israel J. Math. 1(1963), 108–109. http://dx.doi.org/10.1007/BF02759806 Google Scholar
[11] Pnueli, A., Lempel, A., and Even, S., Transitive orientation of graphs and identification of permutation graphs. Canad. J. Math. 23(1971), 160–175. http://dx.doi.org/10.4153/CJM-1971-016-5 Google Scholar
[12] Rado, R., Theorems on intervals of ordered sets. Discrete Math. 35(1981), 199–201. http://dx.doi.org/10.1016/0012-365X(81)90208-9 Google Scholar
[13] Todorčević, S., On a conjecture of R. Rado. J. London Math. Soc. (2) 27(1983), no. 1, 1–8. http://dx.doi.org/10.1112/jlms/s2-27.1.1 Google Scholar
[14] Todorčević, S., Conjectures of Rado and Chang and cardinal arithmetic. In: Finite and infinite combinatorics in sets and logic (Banff, AB, 1991), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 411, Kluwer Acad. Publ., Dordrecht, 1993, pp. 385–398.Google Scholar
[15] Todorčević, S., Combinatorial dichotomies in set theory, Bull. Symbolic Logic, 17(2011), no. 1, 1–72. http://dx.doi.org/10.2178/bsl/1294186662 Google Scholar
[16] Trotter, W. T. Jr., Moore, J. I. Jr., and Sumner, D. P., The dimension of a comparability graph. Proc. Amer. Math. Soc. 60(1976), 35–38. http://dx.doi.org/10.1090/S0002-9939-1976-0417001-6 CrossRefGoogle Scholar
[17] Wagon, S., Infinite triangulated graphs. Discrete Math. 22(1978), no. 2, 183–189. http://dx.doi.org/10.1016/0012-365X(78)90123-1 Google Scholar
You have Access

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

A Note on Conjectures of F. Galvin and R. Rado
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

A Note on Conjectures of F. Galvin and R. Rado
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

A Note on Conjectures of F. Galvin and R. Rado
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *